NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 7, 2:32 PM MST, 28 minutes earlier.
Area forecast discussion, Sep 7, 2:32 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
332 PM MDT Mon Sep 7 2020
.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM MDT Mon Sep 7 2020
...Major change to winter like conditions through Tuesday night...
The fast moving upper level shortwave that was located over the
Northwest Territories this time yesterday is screaming southeast
toward our CWA and is now already located over northern Idaho, and
continues to dig. This trough is bring very cold air for this
time of year toward Wyoming. This trough will close off into a
closed circulation and track south southeast, roughly along the
Idaho/Wyoming border throughout the course of tonight. This
shortwave has already ejected a strong cold front/wind shift that
is quickly heading south across Wyoming. The leading edge of the
front/wind shift has already reached the Continental Divide.
Satellite loop/sfc obs suggest the leading edge of the low clouds
behind the front run from the Owl Creek Mtns east to Casper. The
southern leading edge of the precip now extends from the Owl Creek
Mountains, east to the Johnson/Natrona County line. The precip is
falling in the form of rain in these areas at the lower
elevations, and most likely still raining in most of the adjacent
higher mountain areas, except the mtns in the far north near the
Montana state line, as most high elevations sites are several
degrees above freezing at the moment. One exception is Cody where
they are receiving snow pellets and isold LTG. Ahead of the
precip, as mentioned earlier, the strong north winds are already
gusting to 30 to 40 mph, along with a few gusts of 50 mph all
across areas east of the Divide, including where the rainfall has
already begun to the north. As for when and where the changeover
to snow occurs, it appears the rain will turn to snow in Northern
WY by 00Z this evening, and around 03Z in Central WY from Casper
to Riverton and Lander.
Once the snowfall gets underway, snow, heavy at times will
continue for several hours during much of the night tonight. The
heaviest areas of snow will shift from northwest to southeast
during the night and into Tuesday morning. The strongest dynamics
will all come together tonight as the heavy bands of snow shift
north to south, namely, strong vertical velocity and a jet
couplet. In addition to these atmospheric ingredients, the low
strong low level north northeast winds will create strong upslope
conditions for favored areas, namely the Lander Foothills, east
slope of the Wind River Mountains, Green Mts, Casper, and Casper
Mountain. Except for most of the Big Horn Basin, most population
centers east of the Divide will see 1 to 3 inches. Lander is
looking at about 6 inches of snow tonight and Tuesday morning.
Knocked down Riverton amounts to 2 inches, taking into
consideration the downslope effect off the Owl Creek Mtns, along
with Shoshoni receiving less than an inch in the "Owl Creek
Shadow." The mountains, including the Absaroka, Big Horn, and the
east slope of the Wind River Mtns could see up to 20-24 inches of
snow, given the GFS advertising 1.75 inches of precip, with the
added component of upslope. Casper Mtn could see 18 inches. In
fact, with the low tracking south, roughly along the Idaho/Wyoming
border, we are looking at a favorable pattern for Lander and the
adjacent mtns receiving the most snow of any other location at
similar elevations. One side note, we could see some dangerous
flash freeze conditions later this evening, given the rapid
cooling of the ambient air temperature on the now very warm ground
which, given enough time will freeze at the surface. The snowfall
rates should dissipate after 12Z Tuesday.
Surface pressure falls of 16mb in a 3 hour period are progged for
the south half of Wyoming as the upper low strengthens on its
track south. The NAM was showing two bulls eyes of such sfc
pressure rises, one over and just southeast the Jackson Valley,
and the other over Sweetwater County tonight. This matches up with
the MOS guidance, especially the MAV, indicating 55 knot sustained
winds for JAC tonight and RKS tonight and Tuesday where the
tight gradient will linger. We issued a high wind warning for the
Jackson valley valid 03Z through 15Z Tuesday, as strong winds of
that mandated from the north are very rare. The LAMP was
indicating 68 gust 75 knot winds for Jackson. We settled on 40 to
50 mph winds with gusts to 70 mph for the Jackson area, and gusts
of up to 60 mph for Sweetwater County that is already in a winter
hilite. South Pass will be another areas where very strong
northeast winds will occur as the models are indicating 60 knot
winds at 700mb right over that region. We will also be issuing a
high wind warning for the Upper Green River basin Foothills for
the same time frame. There was no need to further manipulate the
winter hilites. Did lower snow amounts a bit at BYG. Another side
note, fallen trees and power lines are quite possible due to the
wind and heavy wet snow in quite a few places.
Once the snow ends, it should diminish rather quickly as strong
subsidence takes over. East northeast winds will continue across
Sweetwater County into the evening and will gradually diminish.
After the strong cold front sweeps south across the region, as it
is fueled by a 1040mb sfc high from behind, temperatures will
drop dramatically Monday night and Tuesday, compered to what the
high temperatures were over the weekendy, with highs expect to
only reach the upper 30s in many areas of the lower elevations
east of the Divide, as well as Sweetwater County Tuesday, which
is 60 degrees colder that what hey were last Saturday. Areas west
of the Divide are expected to reach the 40s and low 50s, given
the downslope effect there.
Skies will clear off north to south by Tuesday evening, and that
is when the temperatures will really tank. Low temps are expected
to reach the upper teens to mid 20s in the basins east of the
Divide and the teens west, with 11 degrees common in the Upper
Green River basin. This ends the growing season for just about
everywhere. In addition, with a fold over ridge building in from
the west and subsequent warm air advection streaming in from the
northwest aloft Tuesday night, the fog monster will crawl out of
his lair and make an appearance to the basins east of the Divide.
.LONG TERM...(Wednesday through Monday)
Issued at 332 PM MDT Mon Sep 7 2020
By Wednesday morning, the upper low responsible for our early return
to winter will cut-off over southern Utah/Four Corners with the main
jet over the upper Midwest. This will keep a cooler northeast flow
across the forecast area Wednesday with temperatures remaining well
below normal. Cloud cover and a gusty northeast wind are likely to
linger across the I-80 corridor on the north side of the low. Any
lingering showers would be confined to areas near the Colorado/Utah
borders. The upper low will slowly drift northeast Thursday and
across the state and to our east Friday. Isolated showers are
possible along the northern and western periphery of the upper low
as it ejects northeast. This would primarily favor the south half of
the forecast area and eventually the I-25 corridor. The departure of
the low will enable temperatures to moderate a bit more Thursday as
mid-level temperatures climb above 0C before further moderating on
Friday. However, highs will still be around 10 degrees below normal
for all but the warmer far west Friday. Friday afternoon through the
weekend will be characterized by a drier northwest flow aloft. A
ridge over the western U.S. will slowly nudge eastward and into the
Cowboy State over the weekend with mid-level temperatures climbing
to +8 to +10C on Saturday and perhaps a bit more for Sunday and
Monday. The result will be seasonal temperatures Saturday through
Monday with wind not much of a factor.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 332 PM MDT Mon Sep 7 2020
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Expect a substantial increase in wind behind a strong cold front
progressing through the area this afternoon. The front will push
into the southwest terminals between 01Z-03Z/Tuesday. Model guidance
is impressive with forecast sustained winds and gusts between 03-
15Z/Tuesday at KJAC and KRKS. As noted earlier, 3-hour pressure
rises on the order of 12-16mb this evening could produce north to
northeast wind of 40G60kts at both terminals. KBPI and KPNA could
see northwest to northeast wind 20-30kts most of the night.
Precipitation may be limited by downslope effects at KJAC, KBPI, and
KPNA, while KRKS could see more blowing snow than snow creating IFR
conditions. Conditions will improve from north to south Tuesday
morning. Gusty wind and VCSH are likely to linger at KRKS into the
afternoon. Mountain tops will be obscured between 00Z-12Z/Tuesday.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Strong cold front progressing south as expected this afternoon. KCOD
remains in IFR as precipitation and is now draped across northern
Wyoming. Colder air will filter south through the early evening with
the rain changing to snow by 06Z/Tuesday in many areas east of the
Continental Divide. Prime snow production should occur between about
04Z-10Z/Tuesday with persistent and gusty north to northeast wind of
15-30kts. The precipitation will begin to wane across the north just
prior to 12Z/Tuesday with drier conditions and VFR reaching all but
KCPR and KLND by 18Z/Tuesday. These remaining two terminals should
see VFR conditions by higher end MVFR or VFR by 21Z/Tuesday.
Mountains will be obscured in many areas between 00Z-12Z/Tuesday
with lingering obscurations in central Wyoming through 21Z/Tuesday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 332 PM MDT Mon Sep 7 2020
A strong cold front continues to push south through the forecast
area this afternoon. Gusty north wind of 30 to 40 mph and much
colder air will push into southwest Wyoming this evening, replacing
the warm, dry, westerly wind that has persisted for several days.
Strong northerly wind is also expected to develop this evening
across the Teton Dispatch Area, especially in the Jackson Valley.
The attention then turns to an early winter show. Snow will develop
east of the Continental Divide this evening and across the southwest
around midnight. Several inches of snow are anticipated by sunrise
Tuesday in most areas. The exceptions will probably be the far west
valleys and the eastern Bighorn Basin where a trace to less than an
inch of snow will fall. Snow will decrease from northwest to
southeast through the day Tuesday, with dry conditions expected in
almost all areas by sunset. The north to northeast wind will
decrease Tuesday afternoon. The High Desert District will see the
wind linger longest as afternoon gusts to 40 mph gradually decrease
to between 10 and 20 mph overnight. A clearing sky will enable
maximum cooling Tuesday night. The result will be near record or
record low temperatures for many locations as readings drop into the
teens and 20s. The low pressure system responsible for the wintry
weather will cut-off to our south for much of the week before
weakening and ahead northeast by the weekend. While conditions will
be dry, the low pressure will limit a warm-up as temperatures of 10
to 20 degrees below normal linger to end the week. The cold
temperatures and morning inversions will significantly hinder smoke
dispersal Wednesday. The best mixing is likely to occur over the
High Desert District with a northeast wind Wednesday and a move
toward a westerly wind by Friday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277>279.
Winter Storm Warning from 9 PM this evening to 6 PM MDT Tuesday
for WYZ030.
Red Flag Warning until 6 PM MDT this evening for WYZ289.
Winter Storm Warning from 6 PM this evening to noon MDT Tuesday
for WYZ015-018>020-022.
High Wind Warning from 9 PM this evening to 9 AM MDT Tuesday for
WYZ013.
Winter Weather Advisory from 6 PM this evening to 9 AM MDT
Tuesday for WYZ003-005-010-011-016-017.
Winter Weather Advisory from midnight tonight to 9 AM MDT
Tuesday for WYZ027.
Winter Weather Advisory from 9 PM this evening to noon MDT
Tuesday for WYZ028-029.
Winter Weather Advisory from 9 PM this evening to 9 AM MDT
Tuesday for WYZ024.
Winter Storm Warning until 9 AM MDT Tuesday for WYZ002-008-009.
Winter Storm Warning from 6 PM this evening to 9 AM MDT Tuesday
for WYZ007.
&&
SHORT TERM...Lipson
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...Jones
Special weather statement, Sep 7, 2:36 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
336 PM MDT Mon Sep 7 2020
WYZ004-006-081200-
North Big Horn Basin-Southeast Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, Shell,
Ten Sleep, and Worland
336 PM MDT Mon Sep 7 2020
...Major Change to Cold and Wet Tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Gusty north to northwest wind will usher in colder air
across the region tonight. Widespread light rain will mix with
or change to snow early Tuesday morning. Snowfall totals will
generally range from a trace to one inch.
* WHERE...Eastern portions of the Bighorn Basin.
* WHEN...Tonight through Tuesday Morning.
* ADDITIONAL DETAILS...People should be prepared for a sudden
change to wet and cold conditions with some snow and gusty
winds.
WYZ001-012>014-023-026-081200-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Star Valley-
Upper Green River Basin-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, Thayne, La Barge, Big Piney,
and Farson
336 PM MDT Mon Sep 7 2020
...Turning Colder and Windy Tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Gusty northerly wind will usher in colder air across the
region tonight. Widespread light rain will mix with or change
to snow early Tuesday morning. Snowfall totals will generally be
around one inch or less.
* WHERE...Far western Wyoming.
* WHEN...Tonight through Tuesday Morning.
* ADDITIONAL DETAILS...People should be prepared for a sudden
change to wet and cold conditions with some snow and gusty
winds. Strong wind gusts will occur tonight in the Jackson
Valley and potentially the foothills around Pinedale.